Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS New Orleans, LA

August 29, 2018Orleans Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 29, 2018, 8:21 AM CDT for Orleans Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 8:21 AM CDT (13:21 UTC)
Expired
Aug 29, 2018, 8:45 AM CDT
In force
24 min
Issued by
NWS New Orleans, LA

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2380 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS84 KLIX 291321
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
821 AM CDT WED AUG 29 2018

LAZ063-064-069-070-291345-
Lower Plaquemines-Upper St. Bernard-Lower St. Bernard-Upper
Plaquemines-
821 AM CDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 821 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Shell Beach to 7
miles north of Myrtle Grove. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Belle Chasse, Violet, Meraux, Shell Beach and Poydras. 

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2990 8995 2989 8993 2987 8991 2993 8994
      2995 8984 2993 8980 2996 8973 2995 8971
      2992 8975 2988 8972 2987 8962 2989 8959
      3000 8957 3005 8938 3000 8940 3002 8945
      2996 8945 2997 8939 2977 8955 2967 9002
TIME...MOT...LOC 1321Z 206DEG 15KT 2982 8960 2974 8992 

$$

24/RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:39 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 29, 3:39 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
339 AM CDT Wed Aug 29 2018

.SHORT TERM...
An upper level ridge of high pressure that was centered over the
Appalachian Mountains is shifting east and moving into the western
Atlantic Ocean. It extended well west across the southern United
States to Arizona. A weak trough moving across the center of the
country will break the ridge into two, leaving the local forecast
area in a shear axis between the two ridges. This will generally
be the upper level pattern in place through this weekend. This
pattern keeps the CWA opened up to deeper Gulf/Caribbean moisture
and minimal subsidence to inhibit convective development. Surface
observations continue to show dewpoints ranging in the lower 70s
to near 80 depending on time of day and distance from the coastal
areas. The abundance of moisture continues throughout the column
with upper air soundings recording 2"+ PW's with each flight. The
combination of minimal subsidence and ample moisture throughout
the atmosphere will create an environment conducive for numerous
showers and thunderstorms again today. Coverage has been on the
order of 60 to at least 80%, so today's forecast will reflect
that. Storms will fade in the late afternoon with loss of daytime
heating. With no appreciable chances in the upper level pattern,
daily rain chances will remain the about the same. In terms of
temperatures, outside of storm influences, highs should be near to
to slightly below climatology each day.

.LONG TERM...
Moving into early next week, not too much will be changing generally
speaking. Its not until the middle to latter half of next week that
the Bermuda Ridge drifts back west towards the Carolina coastlines.
This will not have much impact on the local weather. What may need
to be watched, however, is some form of tropical activity.
Operational models have been hinting at some potential over northern
portions of the Gulf of Mexico for a few days now. Confidence
remains low at this time as run to run solutions have been
inconsistent in terms of location, intensity, and even existence at
all of anything tropical. At the least, the area will continue to be
in a wet pattern beyond the next 7 days.

MEFFER
&&
.MARINE...Persistent onshore flow will continue through the
entire forecast. High pressure will remain in control and centered
off to the ENE and the wind speeds will bounce back and forth from
around 8-12 knots and 10-15 knots. The persistent southeast winds
though could lead to higher than expected seas with respect to the
wind speed. The outer waters could see seas up to 5 feet this
weekend and early next week. /CAB/

&&

.AVIATION...VFR category conditions will generally prevail at the
terminals through the TAF forecast period outside of scattered to
numerous showers and thunderstorms which will be most prevalent
during the late morning and afternoon hours Wednesday. The more fog
prone TAF sites may see a brief period of MVFR conditions due to
patchy light fog and lower ceilings toward daybreak Wednesday. /11/

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  73  90  72 /  60  10  60  40
BTR  91  74  91  73 /  70  10  60  50
ASD  90  75  89  74 /  80  20  60  50
MSY  90  80  89  80 /  80  20  60  50
GPT  88  77  88  75 /  70  20  60  50
PQL  90  75  89  74 /  70  20  60  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 29, 3:37 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
337 AM CDT Wed Aug 29 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
337 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
again this afternoon. A few stronger storms may contain frequent
lightning strikes, gusty winds, and brief periods of heavy
rainfall however, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected each day during
the period. Severe weather is not anticipated, but a few stronger
thunderstorms could occur. These thunderstorms could produce
frequent lightning strikes, gusty winds, and locally heavy
downpours. Tropical funnels and waterspouts will be possible near
marine environments each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 29, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
821 AM CDT WED AUG 29 2018

LAZ063-064-069-070-291345-
Lower Plaquemines-Upper St. Bernard-Lower St. Bernard-Upper
Plaquemines-
821 AM CDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 821 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Shell Beach to 7
miles north of Myrtle Grove. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Belle Chasse, Violet, Meraux, Shell Beach and Poydras.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2990 8995 2989 8993 2987 8991 2993 8994
      2995 8984 2993 8980 2996 8973 2995 8971
      2992 8975 2988 8972 2987 8962 2989 8959
      3000 8957 3005 8938 3000 8940 3002 8945
      2996 8945 2997 8939 2977 8955 2967 9002
TIME...MOT...LOC 1321Z 206DEG 15KT 2982 8960 2974 8992

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:31 AM CDTSpecial Weather StatementLIXTerrebonne29 min
Aug 29, 10:50 AM CDTSpecial Weather StatementLIXLivingston40 min
Aug 29, 10:57 AM CDTSpecial Weather StatementLIXAscension, Saint Charles, Saint James48 min
Aug 29, 11:52 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, Iberville, Saint Charles, Saint James, Saint John the Baptist3 hr
Aug 29, 12:11 PM CDTSpecial Weather StatementLIXWest Baton Rouge, West Feliciana34 min
Aug 29, 12:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, West Baton Rouge27 min
Aug 29, 12:50 PM CDTSpecial Weather StatementLIXWest Feliciana25 min
Aug 29, 1:54 PM CDTSpecial Weather StatementLIXOrleans66 min
Aug 29, 2:02 PM CDTAreal Flood AdvisoryLIXTangipahoa58 min
Aug 29, 2:30 PM CDTSpecial Weather StatementLIXWashington45 min
Aug 29, 2:58 PM CDTAreal Flood AdvisoryLIXWashington62 min
Aug 29, 3:19 PM CDTSpecial Marine WarningLIX41 min
Aug 29, 11:04 AM CDTSpecial Weather StatementLIXJackson26 min
Aug 29, 11:50 AM CDTSpecial Weather StatementLIXHarrison25 min
Aug 29, 1:11 PM CDTSpecial Weather StatementLIXWilkinson34 min
Aug 29, 1:19 PM CDTSpecial Weather StatementLIXWilkinson41 min
Aug 29, 2:41 PM CDTSpecial Weather StatementLIXPike34 min
Aug 29, 3:23 PM CDTSpecial Weather StatementLIXPike, Walthall37 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.